Tornadoes · United States · Texas · 2023
EF0 tornado, Edna, Texas, September 25, 2023
This EF0 tornado ran 0.7 miles across Jackson County on September 25, 2023, touching down at 8:01 PM CDT and reaching 20 yards wide. It killed nobody, and did $200,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- September 25, 2023
- Touchdown
- 8:01 PM CDT (01:01 UTC)
- Lifted
- 8:02 PM CDT (01:02 UTC)
- On the ground
- 1 minutes
- Path length
- 0.7 miles (1.1 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- County
- Jackson County
- Touchdown point
- 29.000, -96.650
- Lift-off point
- 28.990, -96.650
- Record number
- 2309251901-01
The damage survey
23 damage points were recorded along this path by NWS HGX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.
- Shallow rooted tree uprooted.
- Tree uprooted. Tree not healthy.
- Awning lifted, pushed up onto roof.
- Trees, fences down pointing SW.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Severe storms developed along a slowly moving frontal boundary on the afternoon of September 25, producing wind damage across the region. The area around Edna was especially hard hit with widespread wind damage and a brief tornado.
Eye witness observed small funnel passing over eastern end of Cottonwood Apartments, damaging a building there, then proceeding to strike a metal storage unit. Swirling tin, debris was observed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 01:05 UTC | 01:30 UTC | Severe Thunderstorm Warning | HGX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 00:41 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the tornado touched down at Sep 25, 6:20 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Sep 25, 6:20 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 620 PM CDT Mon Sep 25 2023 ...New AVIATION... .SHORT TERM... (This evening through Tuesday Night) Issued at 325 PM CDT Mon Sep 25 2023 Today's weak frontal boundary is currently positioned over the northern half of our CWA, with showers/thunderstorms ongoing over this area. These showers/storms should propagate southward later this afternoon, increasing in coverage as peak heating occurs. Cooling aloft from an upper level trough/cutoff low over the Upper Mississippi River Valley has further aided in destabilization, with SPC Mesoscale analysis showing 1500-2500 J/KG of ML CAPE across SE Texas. Meager amounts of shear will greatly inhibit the strength of these storms, but ample instability will still put most of SE Texas under a marginal (level 1/5) threat of severe weather this afternoon. The strongest of these storms will be capable of producing strong winds and locally heavy rainfall. The weak frontal boundary should stall out along the coastline this evening with rain chances waning overnight, especially inland. Lows should be in the upper 60s/upper 70s. With today's rainfall and cooler ground conditions, portions of the Brazos Valley/Piney Woods area may see patchy fog develop during the early morning hours of Tuesday. Slightly cooler/drier air should should filter into SE Texas tomorrow, decreasing cloud cover and bringing highs in the upper 80s/lower 90s for Tuesday. Scattered to isolated thunderstorms will be possible throughout the day, though activity should be mostly confined to areas along the coastline. Lows for Tuesday night should be a tad cooler, but still generally in the 60s/70s across the region. 03 && .LONG TERM... (Wednesday through next Sunday) Issued at 325 PM CDT Mon Sep 25 2023 We'll be situated in somewhat of a weakness aloft in the midweek period...generally between a ridge centered over Baja and a trof over the Great Lakes/Midwest. PW's will be a bit lower than they have been the past few days (generally in the 1.5-1.8" range south of the US-59/I-69 corridor). This should still be enough to get some scattered, mainly diurnally driven activity to develop there...more isolated further north where moisture availability will be lower. Later in the week and into the weekend, a mid-upper trof will dig southward down western parts of the country. This should allow for ridging to transition back northeastward from Mexico, across east Texas and into the Great Lakes as it current trof departs to the east. In addition to warmer temps, the resulting subsidence will make it tougher for rainfall development. Exception will probably be offshore and closer to the beaches where we'll see a fairly persistent easterly fetch of moisture streaming across the northern periphery of a surface trof located in the southern Gulf. 47 && .AVIATION... (00Z TAF Issuance) Issued at 620 PM CDT Mon Sep 25 2023 Generally east to west oriented SHRA/TSRA complex will continue making its way to the coast and offshore early this evening. Gusty winds (been up to 40 knots so far), locally heavy rain, frequent lightning, MVFR ceilings and IFR visibilities will be possible at LBX and GLS. Other TAF sites will be clearing out with just cirrus overnight. Could see some patchy MVFR fog develop at some inland spots too. Tomorrow should see less SHRA/TSRA development (will go with VCSH for now from IAH southward. 42 && .MARINE... Issued at 325 PM CDT Mon Sep 25 2023 Light winds and low seas are anticipated the next several days. A weak frontal boundary will be in the process of washing out across the area, though this feature, along with the seabreeze, could serve as a focus for thunderstorm development at times this evening into Tuesday. Winds variable/higher and rough seas in and near any storms. Winds will trend more toward an east northeast direction toward midweek in association with a surface trough of low pressure situated near the Yucatan. With a lengthening fetch of moderate winds, look for seas to climb into the 3 to 5 foot range heading into the weekend. 47 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 72 91 70 93 / 20 10 10 20 Houston (IAH) 74 91 73 93 / 40 20 20 30 Galveston (GLS) 77 87 78 89 / 30 30 50 50 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. &&
In the hours before
Local storm report, Sep 25, 5:56 PM CDT, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Houston/Galveston TX
556 PM CDT Mon Sep 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM Tstm Wnd Dmg 1 SE Navasota 30.38N 96.07W
09/25/2023 Grimes TX Broadcast Media
A metal roof was blown off of a house in
Navasota. Time estimated based on radar.
&&
CadySpecial weather statement, Sep 25, 6:31 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
631 PM CDT Mon Sep 25 2023
TXZ213-226-227-236>238-313-336>338-437-438-260015-
Galveston Island TX-Inland Brazoria TX-Coastal Matagorda TX-
Inland Matagorda TX-Coastal Harris TX-Wharton TX-Inland Galveston TX-
Coastal Galveston TX-Brazoria Islands TX-Inland Harris TX-
Fort Bend TX-Coastal Brazoria TX-
631 PM CDT Mon Sep 25 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WHARTON...
SOUTHWESTERN GALVESTON...SOUTHERN FORT BEND...BRAZORIA...NORTHEASTERN
MATAGORDA AND SOUTHEASTERN HARRIS COUNTIES THROUGH 715 PM CDT...
At 630 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Santa Fe to near Liverpool to Danbury to 9
miles east of Boling-Iago to 7 miles east of Pierce. Movement was
southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
League City, Galveston Causeway, Galveston Island West End, Texas
City, Friendswood, Lake Jackson, Alvin, Angleton, Dickinson, Bay
City, La Marque, Santa Fe, northwestern Freeport, Clute, Webster,
Wharton, Hitchcock, southeastern Manvel, West Columbia, and Sweeny.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2925 9478 2908 9501 2904 9511 2895 9551
2894 9597 2940 9620 2939 9585 2941 9546
2946 9532 2954 9516
TIME...MOT...LOC 2330Z 316DEG 27KT 2933 9511 2925 9521 2925 9535 2922
9579 2921 9608
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CadyLocal storm report, Sep 25, 6:52 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Houston/Galveston TX
652 PM CDT Mon Sep 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM Tstm Wnd Dmg 3 WNW South Houston 29.68N 95.27W
09/25/2023 Harris TX NWS Employee
Large tree limb downed near the Niles Street
and Meridian Street intersection.
&&Special weather statement, Sep 25, 7:20 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
720 PM CDT Mon Sep 25 2023
TXZ226-236-237-336-337-436-437-260045-
Inland Brazoria TX-Coastal Matagorda TX-Inland Matagorda TX-
Wharton TX-Matagorda Islands TX-Brazoria Islands TX-
Coastal Brazoria TX-
720 PM CDT Mon Sep 25 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WHARTON...SOUTHERN
BRAZORIA AND NORTHEASTERN MATAGORDA COUNTIES THROUGH 745 PM CDT...
At 720 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near San Luis Pass to near Sweeny to Bay City.
Movement was south at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lake Jackson, Angleton, Bay City, Freeport, Clute, West Columbia,
Sweeny, Surfside Beach, Richwood, Brazoria, Jones Creek, Danbury,
Oyster Creek, Holiday Lakes, Bailey's Prairie, Sargent, Wild Peach
Village, Markham, Van Vleck, and Wadsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2883 9613 2911 9607 2918 9569 2924 9518
2889 9510 2888 9512 2887 9517 2881 9561
TIME...MOT...LOC 0020Z 351DEG 20KT 2903 9517 2900 9568 2900 9598
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CadySpecial weather statement, Sep 25, 7:48 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
748 PM CDT Mon Sep 25 2023
TXZ226-235-260115-
Wharton TX-Inland Jackson TX-
748 PM CDT Mon Sep 25 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WHARTON AND CENTRAL
JACKSON COUNTIES THROUGH 815 PM CDT...
At 747 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ganado, or 11 miles northeast of Edna, moving south at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Edna, Ganado, Cordele, and Lake Texana Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2919 9667 2919 9647 2888 9640 2886 9671
TIME...MOT...LOC 0047Z 357DEG 18KT 2912 9657
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CadyLocal storm report, Sep 25, 7:57 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Houston/Galveston TX
757 PM CDT Mon Sep 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM Tstm Wnd Gst 4 ENE Texas City 29.42N 94.89W
09/25/2023 M45 MPH Galveston TX Mesonet
Marine thunderstorm wind gust occurred at
the Levee WeatherFlow site.
0735 PM Tstm Wnd Gst 16 E San Leon 29.45N 94.67W
09/25/2023 M50 MPH Galveston TX Mesonet
Marine thunderstorm wind gust occurred at
ONeil Road.
0740 PM Tstm Wnd Gst 4 E Texas City 29.42N 94.89W
09/25/2023 M52 MPH Galveston TX Mesonet
Marine thunderstorm wind gust occurred at
the Houston Kiteboard Club.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Corpus Christi, TX (KCRP), 00:00Z
1.0 hours before the tornado, 156 km from the path. September 26, 2023.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -200 J/kg
- Surface CAPE
- 1202 J/kg
- Mixed-layer LCL
- 1556 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 6.9 K/km
Corpus Christi, TX (KCRP), 12:00Z
11.0 hours after it, 156 km from the path. September 26, 2023.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -255 J/kg
- Surface CAPE
- 1043 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.3 K/km
The radar
The Austin/San Antonio radar (KEWX), 155 km away, was scanning. The volume nearest the touchdown began at 01:03 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:24 UTC | TSTM WND DMG | Edna | Jackson, TX | Jackson County Sheriffs Office reported widespread wind damage in the Edna and La Ward areas, including downed trees and power lines. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2023 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of September 25, 2023
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 25 | 6:10 PM CDT | Unrated | Green, WI | 0.0 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.